MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral and umbilical hernia repair on (b)(6) 2006 and on (b)(6) 2008 whereby multiple gore® dualmesh® plus biomaterials were implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device(s) were explanted.It was reported the patient alleges the following injuries: infected mesh requiring removal surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records prior to (b)(6) 2006 detailing ¿long standing ventral hernia¿ were not provided.] on (b)(6) 2006: (b)(6) medical center.(b)(6) , md; (b)(6) , md.Operative report.Assistant: (b)(6) , md.(b)(6) , md.Preoperative diagnosis: reducible ventral hernia.Postoperative diagnosis: reducible ventral hernia and reducible umbilical hernia.Procedure: dual mesh repair of left subcostal hernia.Simple repair of umbilical hernia.Anesthesia: general endotracheal.Estimated blood loss: 20 ml.Complications: none.Indications: the patient is a 43-year-old male that has been seen and evaluated in the ou chief clinic for a long standing ventral hernia.This has become progressively more symptomatic over time and he presents on the day of surgery for elective repair.Findings: the patient had a 6x6 cm left subcostal hernia with incarcerated hernia sac and fat.This was amputated and left in place.A 12x14 cm dual mesh repair was performed laparoscopically.In addition he had a fingertip size hernia in his umbilicus.This was simply repaired with interrupted #0 ethibond.Description of procedure: ¿the risks, benefits, and alternative were explained and informed consent was obtained.The patient was brought to the operating room and transferred to the table in supine position.Anesthesia was induced with a combination of iv and inhaled anesthetics and the patient was intubated.Preoperative preparation included 1 g ancef given prior to the incision.Bilateral sequential compression devices and a foley catheter were placed and used throughout the duration of the case.Next, the entire anterior aspect of the abdomen was clipped and prepped using duraprep.The operative field was defined using multiple sterile towels and a standard laparoscopy drape was then applied.After adequate analgesia was obtained, a 1.5 cm transverse incision was made in the right mid abdomen.An optivu trocar was used to enter the abdomen and obtain pneumoperitoneum.Pneumoperitoneum was obtained to a level of 15 mmhg.The laparoscopic camera was then placed and the remaining two ports placed under direct vision, two 5 mm trocars were placed, one in the right upper quadrant and a second through the umbilical hernia site.In each case the skin was anesthetized and the port placed under direct laparoscopic vision.The patient had a large left subcostal hernia with a hernia sac and preperitoneal fat and small bowel.This was easily reduced.The hernia contents were an extension of the falciform and part of the falciform was reduced.An endo loop was used to ligate any remnant of umbilical vein.Using a percutaneous needle the edges of the fascia were marked and were identified and marked on the skin.The size of the planned repair was 3 cm back from all edges of the fascial defect.At this point, a 15x19 piece of dual gore-tex mesh was placed on the field and it was cut to match the planned size of the hernia repair.The mesh was oriented in such a fashion to allow for intraperitoneal placement and correct orientation.At this point, multiple #0 ethibond were placed at eight points of attachment and secured to the white side of the mesh.The mesh was then placed into the peritoneal cavity unrolled.Multiple stab incisions were previously made on the level of the skin.A suture passer was used to penetrate the abdominal fascia and secure the mesh to the anterior abdominal wall.All the sutures had been reduced outside the abdomen.The pneumoperitoneum was evacuated and these sutures were secured.After securing all the ties the pneumoperitoneum was reinflated.At this point, a 5 mm endoscopic tacker was used to tack the entire circumference of the mesh.At this point, the umbilical hernia repair was addressed.There was no incarcerated preperitoneal or peritoneal contents.The previously placed port site incision was extended to 1 cm and then a suture passer was used to place three #0 ethibond on either side of the fascial defect approximately 1 to 1 ½ cm apart.The pneumoperitoneum was relaxed.The ties were secured and this produced and excellent fascial closure.At this point, all the previously placed incisions were anesthetized with 0.25% marcaine and epinephrine.The ports were removed under laparoscopic vision.The 10 mm right-sided port was closed with a single #0 vicryl in interrupted fashion.The overlying skin was closed with a 4-0 monocryl in running subcuticular fashion.The stab incisions were closed with steri-strips.At the conclusion of the case all instrument, needle and sponge counts were correct.Dr.(b)(6) was present and scrubbed for the crucial portion.¿ on (b)(6) 2006: (b)(6) medical center.[signature illegible].Operative note.Preoperative diagnosis: supraumbilical and sub costal left hernia.Postoperative diagnosis: same ¿ incarcerated left subcostal.Procedure: laparoscopic ventral hernia repair with mesh and umbilical (simple).Findings: 6 x 6 cm ventral hernia; hernia with incarcerated sac and fat.Good coverage with mesh.Drains: none.Specimen: none.Complication: none.Condition: stable.On (b)(6) 2006:(b)(6) medical center.Implant sticker.Gore® dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp04.Lot batch code: 04325325.15 x 19 [handwritten].W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp04/04325325) was implanted during the procedure.On (b)(6) 2008: (b)(6) health system.[signature illegible].Anesthesia record.Asa 2.??/??/??:[missing records: records between (b)(6) 2006 and (b)(6) 2008 were not provided.] on (b)(6) 2008: (b)(6) medical center.(b)(6) , md; (b)(6) , md.Operative report.Preoperative diagnosis: umbilical hernia.Port site ventral hernia.Right inguinal hernia.Postoperative diagnosis: umbilical hernia.Port site ventral hernia.Right inguinal hernia.Procedure: repair of ventral hernia.Repair of umbilical hernia with dualmesh.Repair of right inguinal hernia with plug and patch.Anesthesia: general.Indication: the patient is a 45-year-old man who had previous ventral hernia repair laparoscopically.Unfortunately he did develop a hernia at one of the port sties.He has an umbilical hernia that has increased in size over the last year and a large right inguinal hernia that needs repaired.Description of procedure: ¿the patient gave us informed consent, brought to the operating room, placed on the operating room table in supine position.General anesthesia was induced.Sequential compression devices were placed.He was given 1 g of ancef iv.A transverse incision was made just above the umbilicus.This was taken down to the fascial layer, ensuring that we stayed out of the hernia sac, which was evident immediately in the subcutaneous tissues.There was approximately a 2 cm defect just below the umbilicus and a classic umbilical hernia.Just above this was a 1 cm defect at a port site.It had a small hernia sac within it.These areas were close enough together that we were able to connect the two defects by separating the fascia between the two.Next, a piece of 10 x 15 dualmesh was secured under tension free repair using interrupted #0 prolene sutures.The soft tissues were then closed over the top of the mesh and then the skin was closed using skin clips.Next, attention was taken down to the right inguinal hernia.An incision was made over the external ring.This was taken down to the scarpa¿s fascia and external oblique aponeurosis.The external oblique aponeurosis was then incised and sharply cut to the external ring.The external oblique was then bluntly dissected from the spermatic cord.The cord was then lifted from the inguinal floor and a penrose drain was placed around the cord for retraction.There was very evident large indirect component of this hernia.This was taken down from the spermatic cord using a combination of blunt and sharp dissection.The defect was approximately 2 cm in diameter.A large plug and patch system was chosen to repair this.The plug was placed into the indirect defect and sutured in place using prolene suture and secured also to the shelving edge of the inguinal ligament.Next, the patch was placed into the indirect defect and sutured in place using prolene suture and secured also to the shelving edge of the inguinal ligament.Next, the patch was placed into the inguinal canal and secured to the transversalis fascia and the inguinal ligament shelving edge.The internal ring was reconstructed using the most lateral portion of this patch.The external oblique was then closed using a running pds suture.Approximately 30 ml of local anesthetic was then placed into the groin at strategic points of nerve involvement.Next, the scarpa¿s fascia was closed using a running #0 prolene suture and the skin was closed using skin clips.The patient tolerated the procedures well.He was admitted for observation since we did enter the abdomen on repair of the ventral and umbilical hernia.He was taken to postanesthesia recovery in stable condition.Needle, sponge and instrument counts were reported correct.Doctor howard was present for the entire case.¿ findings: large 2 cm umbilical hernia.A 1 cm port site hernia just above the umbilicus.Large indirect inguinal hernia.On (b)(6) 2008: (b)(6) health system.Intraoperative record.Preoperative diagnosis: recurrent ventral hernia, right inguinal hernia.Procedure: repair of recurrent ventral hernia with mesh.Implant sticker.Gore® dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp03.Lot batch code: 04978274.W.L.Gore & associates.Implant sticker.Gore® dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp05.Lot batch code: 05133727.W.L.Gore & associates.Implant sticker.Bard® mesh perfix ® plug.The records confirm two gore® dualmesh® plus biomaterial (1dlmcp03/04978274 and 1dlmcp05/05133727) were implanted during the procedure.On (b)(6) 2008: (b)(6) medical center.(b)(6) , md.Pathology report.Accession: (b)(4).Diagnosis: soft tissue, right inguinal region, herniorrhaphy hernia sac with foci of reactive connective tissue and suture granulomata, consistent with recurrent hernia repair.Gross examination: the specimen consists of 3 fatty and membranous tissue fragments, largest of which measures 7 x 4.5 x 1.8 cm.One of the smaller fragments has suture material attached.Cut surfaces reveal unremarkable fatty tissue.Representative sections submitted in one cassette.Specimen: recurrent hernia sacs.Pertinent history: recurrent ventral hernia, right inguinal hernia.??/??/??:[missing records: records between (b)(6) 08 detailing ¿infected abdominal dual mesh with open wound¿ were not provided.] on (b)(6) 2008: (b)(6) medical center.(b)(6) , md.Operative report.Assistant: (b)(6) , md.Preoperative diagnosis: infected abdominal dual mesh with open wound.Postoperative diagnosis: infected abdominal dual mesh with open wound; retro mesh wound abscess.Procedure: removal of infected dual mesh.Drainage of abscess.Debridement of abdominal wound.Repair of recurrent incisional hernia using allomax mesh.Application of wound vacuum assisted closure.Anesthesia: general.Complications: none.Estimated blood loss: 100 ml.Indication: ¿the patient was brought to surgery where he was anesthetized.Preoperative informed consent was obtained through a long conversation with the patient in the office with his boss present.His employer was quite interested in his recovery.Risks and benefits were explained in detail, and the patient has agreed to come to surgery and have this infected mesh removed.It is infected with staphylococcus aureus and possibly a gram-negative rod.¿ description of procedure: ¿the patient was anesthetized after he was brought to the operating room and placed supine and the previous dressing removed.A foley catheter was placed.His abdominal wall was prepped and draped in the usual fashion.An incision was made on both sides of the previously opened transverse incision for a distance of about 2 to 3 cm on either side.It was carried through the skin and subcutaneous tissue to the scarred and open area of his central wound.This was open with a cautery to the edge of the mesh.The mesh was then carefully removed from the interlay space by using a clamp to clamp the mesh and cut the sutures from surrounding peritoneal area one at a time.This was scarred in and care was taken to avoid entering the peritoneal cavity.Once this was done, the wound was irrigated copiously.After removing the mesh, there was a posterior collection of pus between the peritoneum/posterior sheath and the mesh.After debridement, a very heavily granulated peritoneal surface was identified.I did not enter this.The patient had prior mesh in his intraabdominal space from a previous hernia repair, and i saw no evidence that the two cavities were connected.I did not feel further dissection superiorly would be wise in order to not infect the intraabdominal mesh.After irrigation with some weak betadine solution, 500 ml of saline was mixed with 2 g of ancef, and this solution was used to irrigate the abdominal wound.It was then packed and infiltrated with a sponge, soaked with the antibiotic irrigation.At this point i felt the patient could have a placement of intraabdominal subfascial allomax mesh, a biologic mesh that should minimize chances of infection and wanted to maximize the patient¿s chance of returning to work as per our previous discussions.I invited dr.(b)(6) into the operating room to give his opinion, and his opinion without prompting was that the allomax mesh could also be used to bolster the abdominal repair and felt this would be indicated.A 5 x 8 cm segment of allomax graft was then soaked in antibiotic-impregnated saline, cut to fit the defect, and sutured to the posterior peritoneal tissue in all four quadrants of the wound.After doing this, the edges of the fascia that had previously been opened by us in order to get into the subfascial space were closed with interrupted figure-of-eight sutures of 0 pds.This left a wound that was approximately 5 to 6 cm in width and a central cavity that was about 3 cm deep at the umbilicus or just above it.At this point we used a vac closure to minimize his painful dressing changes as the patient had had a significant amount of trouble tolerating dressing changes, and i felt the vac was indicated to minimize this.Gray foam was cut to fit the defect, placed into it, and a vac dressing was placed in the usual fashion with good suction into the wound.The patient tolerated the procedure well and at the end of the procedure, he returned to recovery in stable condition.¿ on (b)(6) 2008:(b)(6) medical center.Implant sticker.Bard allomax surgical graft.On (b)(6) 2008: (b)(6) medical center.(b)(6) , md.Pathology report.Accession number: (b)(4).Diagnosis: foreign body, abdomen, removal ¿ mesh (gross diagnosis).Gross examination: received in formalin labeled ¿abdominal mesh ¿ infected¿ is an 11.5 x 5.8 x 0.1 cm portion of tan-gray mesh material.There is no adherent soft tissue grossly identified.Histological sections are not taken.The specimen is reviewed with dr.(b)(6).Specimen: mesh.Pertinent history: infected umbilical hernia repair wound.On (b)(6) 2008:(b)(6) medical center.Microbiology.Source: drainage abdominal wound.Gram stain: many white blood cells, few gram-positive cocci in clusters, rare gram-negative bacilli.Final report: few staphylococcus aureus (methicillin sensitive).Dtest positive (the s aureus is presumed to be resistant to clindamycin based on the detection of inducible resistance).Drainage abdominal wound: anaerobic culture: final report: no anaerobes isolated.Fungus culture: final report: negative.Afb culture: afb stain.Afb smear: negative.Final report: negative.??/??/??:[missing records: records between (b)(6) 08 were not provided.] on (b)(6) 2008:(b)(6) system.[signature illegible].Anesthesia record.Asa 3, weight 118.2 kg.Quit smoking 2004.On (b)(6) 2008: (b)(6) medical center.(b)(6) , md.Operative report.Assistant: michael (b)(6) , md.Preoperative diagnosis: recurrent incisional hernia.Infected abdominal mesh.Postoperative diagnosis: recurrent incisional hernia.Infected abdominal mesh.Procedure: removal of infected mesh, intra-abdominal.Repair of multiple recurrent incisional hernias using retention sutures.Anesthesia: general.Estimated blood loss: 100 ml.Complications: none.Description of procedure: ¿the patient was taken to surgery, where he was anesthetized.Long discussions with the patient and his wife had been performed in the office to obtain preoperative consent for this procedure.After his abdomen was prepped and draped in the usual sterile fashion and a foley catheter placed, the patient¿s abdomen was opened through a midline incision from a distance about 10 cm below the xiphoid down across the area around the umbilicus.A granulating tract that had been draining purulent material for several months was excised with a scalpel, along with the incision in continuity with the specimen.The incision was carried through the skin and subcutaneous tissue and around the granulating tract to the abdominal cavity.The upper incision encountered a large subcutaneous hernia, which erupted apparently superior and lateral to the mesh.The dissection proceeded around the hernia and into the abdominal cavity, dividing the abdominal wall fascia in the midline.The granulating tract from below was dissected toward the mesh and in continuity the mesh was dissected free from the abdominal cavity using cautery and sharp dissection over about a 45 minute to one hour time period.There was some drainage encountered on the mesh.This was cultured and sent for gram stain and was identified to have no bacteria, but white cells were seen.We also entered the tract during removal and this was also sent for culture with a similar gram stain result.This was essentially a laparotomy as we were in the abdominal cavity removing omentum from the mesh posteriorly and dissecting the mesh from the abdominal wall anteriorly.Stay sutures were dissected away and previous abdominal wall tacks were also dissected with the mesh.The mesh was removed in continuity without injuring any bowel.This was sent to pathology.The hernia sac was then dissected from the omentum through a stalk through which it had penetrated the area of the hernia and this was divided and ligated where indicated.This large clump of fatty omentum was sent to pathology as the hernia sac.We then irrigated the abdominal wound and the abdominal cavity with 2 liters of ancef irrigation solution.After examining the abdominal wall and noting the fact that there had been really very little, if any, fascia removed, i elected to close the patient primarily considering that he had a previous mesh repair that had failed and multiple surgeries which basically were due to recurrence and infection of the mesh.Therefore, i elected to close the patient and use a few internal retention sutures, but also external retention sutures.The skin was to be left partially open.The fascia was closed with running #1 pds suture from above and below and this was tied in the middle.Along the way, we placed three external 2-0 prolene retention sutures and tied these over bridges.We also placed three to four interrupted 0 vicryl internal retention sutures along the way.The fascia was closed nicely without significant tension.Further irrigation with ancef irrigation was performed.Moistened gauze in the ancef irrigation solution was placed in three gaps in the wound, which were basically below or above each retention bridge.The skin was closed under the retention bridges in three gaps with two to three sutures of 3-0 mattress sutures of nylon with an occasional staple placed.Thus, there were three areas of the wound packed with antibiotic-impregnated gauze.The wound was then covered with sterile 4 x 4s and abd pads and tape closed.He tolerated the procedure well and went to recovery extubated in good condition.¿ on (b)(6) 2008:(b)(6) medical center.(b)(6) , md.Pathology report.Accession number: (b)(4).Diagnosis: soft tissue, hernia, herniorrhaphy fibroadipose tissue with foci of fat necrosis and fragments of foreign body material with associated acute and chronic inflammatory infiltrate, consistent with clinical history of recurrent hernia with infected mesh.Gross examination: hernia sac: membranous tissue maximal dimension: 4.5 x 3.5 x 2.0 cm.Attached fat: yes.Measurement: 5.1 cm.Also received is an 8.5 x 6.5 x 2.0 cm segment of mesh with attached adipose tissue.Representative sections submitted in two cassettes for microscopic examination.Specimen: hernia sac and infected mesh.Pertinent history: recurrent abdominal wall hernia.On (b)(6) 2008: (b)(6) medical center.Microbiology.Wound culture.Source: drainage, wound track.Stains: gram stain: many white blood cells.No bacteria seen.Final report: few staphylococcus aureus (methicillin sensitive).Dtest positive (this s aureus is presumed to be resistant to clindamycin based on the detection of inducible resistance).Anaerobic culture.Final report: no anaerobes isolated.Source: drainage, fresh infection.Final report: no anaerobes isolated.On (b)(6) 2009: (b)(6) health system.[signature illegible].Anesthesia record.Asa 2, weight 117.4 kg.On (b)(6) 2009:(b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Procedure: repair of ventral hernia using mesh.Anesthesia: general endotracheal anesthesia.Description of procedure: ¿the patient was taken to the operating room, placed in the supine position and given a general endotracheal anesthesia.The abdomen was prepped with duraprep.An ng tube was placed.A foley catheter was placed.The operation was begun by making an incision in the abdomen, excising the old scar, extended up through skin and subcutaneous tissues.A fair amount of midline scar was encountered.I was able to enter the abdomen and dissect out the hernia.There were approximately two large hernias adjacent to the midline, one was 8 cm and the other was 5 cm.Intestinal contents were dropped back into the abdomen.The hernia sacs were then opened and then neck of two of the larger hernias was dissected out, one in the midline and one just to the right of midline in the periumbilical area.There was found to be approximately five small hernias in the upper abdomen which may have been due to stitches tearing through at that level.Because of the size of these areas, it was felt that we had to extend the incision to the full length of the wound through the fascia.Omental tissue was taken down from the anterior abdominal wall beyond the areas of involvement.The underside of the abdominal wall was cleaned off in all directions until we had approximately ¾ inch beyond the widest point of the hernias.The sepramesh was cut to fit measuring approximately 7 inches x 6 inches and then using a double layer technique with a rim of the same mesh on top of the muscle as well as below using horizontal mattress sutures to incorporate both layers.She tolerated it very well.Bleeding was controlled with bovie cautery.The sponge and instrument counts were normal.¿ on (b)(6) 2009:(b)(6) medical center.(b)(6) , md; (b)(6) , md.Operative report.Assistant: (b)(6) , md.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Procedure: ventral hernia repair with mesh.Anesthesia: general endotracheal.History: briefly, this is a 46-year-old male who has had a history of laparoscopic hernia repair with subsequent failure and open hernia repair with mesh infection and subsequent removal of the infected mesh and primary closure of ventral hernia, now presents with several month history of recurrent ventral hernias causing him increasing abdominal pain, but no signs of obstruction.Now presents for a ventral hernia repair.Surgical findings: there were multiple hernia defects identified, the largest being an approximately 5 to 6 cm fascial defect just superior to the umbilicus, with a large hernia sac extending laterally to the patient¿s left.A second large defect of approximately 3 to 4 cm just adjacent to this to the patient¿s right and multiple 1 cm and smaller hernias throughout the patient¿s midline at areas of previous stitches.Description of procedure: ¿the patient was brought to the operating room, placed on the operating table in the supine position.After general endotracheal anesthesia was induced, the abdomen was prepped with duraprep and covered with sterile drapes and ioban in the usual sterile fashion.A midline incision was made excising old midline scar from an area just below the xiphoid to just inferior to the umbilicus.This was deepened through the subcutaneous tissues with electrocautery until the hernia sac was encountered.There were very dense scar tissue and adhesions connecting the hernia sac to surrounding tissues.The hernia sac was elevated and entered with metzenbaum scissors.It was noted to contain moderate amounts of omentum, but no bowel.The hernia sac was carefully dissected from surrounding tissues with a combination of blunt dissection and electrocautery.The hernia sac was completely excised and passed off as a specimen.Additional hernias were located just to the right lateral of the patient¿s midline.This hernia sac was also dissected free.Then upon inspecting the abdominal wall the omentum was known to be adherent to the anterior abdominal wall at the superior portion of the incision.As this was carefully separated multiple small hernias ½ cm to 1 cm in diameter were identified.These were cleared from any surrounding adhesions with a combination of sharp dissection with metzenbaum scissors and electrocautery.After all hernias were identified and the anterior abdominal wall had been successfully cleared of surrounding tissue the overlying fascia was cleared of subcutaneous fat.Approximately 2 to 3 cm lateral to the further hernia defect on each side an 8 x 12 inch piece of sepramesh was then cut to fit the defect.A smaller piece of sepramesh approximately 1 cm in width in a ring type shape was also cut to the same size as the larger piece of mesh.Then #0 prolene sutures were used in interrupted u stitch fashion starting at the 12 o¿clock position, anchoring the mesh to the fascia.This continued in a step wise fashion using stitches from the 12 o¿clock to the 9 o¿clock position and then placing stitches from the 12 o¿clock to the 3 o¿clock position and then tying all the stitches down and then placing stitches from the 3 o¿clock to the 6 o¿clock position and then stitches from the 9 o¿clock to the 6 o¿clock position and tying these sutures down.Upon tying the last knot the mesh successfully covered all existing hernia defects.Please note that the smaller piece of mesh had been introduced on the top side of the fascia acting as pledget type sutures, whereas the stitches would go through the smaller piece of mesh, through the fascia, through the large piece of mesh underneath the fascia and then back up through the fascia and back through the small piece of mesh, hopefully to prevent the stitches from tearing through the already weak fascial abdominal wall.The existing mesh was copiously irrigated with bacitracin soaked solution.The redundant fascia was reapproximated with #0 vicryl suture.The subcutaneous tissues were then reapproximated with a 3-0 vicryl suture.Prior to re-approximating the subcutaneous tissues a 15 french blake drain was placed overlying the fascia.Then the subcutaneous tissues were reapproximated with 3-0 vicryl suture.The skin was closed with skin staples.The wound was covered with betadine ointment and sterile dressing.The patient was extubated and taken to the recovery room in stable condition.Dr.(b)(6) was present and scrubbed for the entire procedure.Estimated blood loss: 250 ml.Specimens: hernia sac.Complications: none.On (b)(6) 2009: (b)(6) medical center.Implant sticker.Bard sepramesh composite.On (b)(6) 2009:(b)(6) medical center.(b)(6) , md.Pathology report.Accession number: (b)(4).Diagnosis: ventral hernia, repair ¿ hernia sac with associated fibrofatty tissue.Gross examination: ventral hernia sac: membranous tissue maximal dimension 16.5 x 9.0 x 2.0 cm.Attached fat: yes.Measurement: 1.0 cm.Representative sections submitted in one cassette for microscopic examination.Specimen: ventral hernia sac.Pertinent history: ventral hernia.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07002: appropriate term not available for false claim.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 05133727.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
9285263030
MDR Report Key9362884
Report Number2017233-2019-01174
Device Sequence Number13994931
Product Code FTL
UDI-Device Identifier00733132601127
UDI-Public00733132601127
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2010
Device Model Number1DLMCP05
Device Catalogue Number1DLMCP05
Device Lot Number05133727
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date12/05/2019
01/28/2020
06/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/07/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexFemale
Patient Weight118 KG